Is My Reflux Medication Safe?
What is Reflux?
Chronic reflux, also known as GERD is a common medical condition. This is where acid in the stomach refluxes into the esophagus. In the late 1980’s they introduced a new class of medications called PPIs (proton pump inhibitors). They revolutionized treatment of GERD and other acid related diseases such as peptic ulcer disease. These medications are capable of drastically lowering the amount of acid in the stomach. The PPIs on the market currently include Prilosec, Nexium, Protonix, AcipHex, Prevacid, Dexilant and Zegerid. In the past 30 years, there have been 100’s of millions of prescriptions for PPIs. Since GERD is typically a chronic disease patients are frequently put on these medications long term.
Since their release, there are many concerns about the safety and effects on the human body from long-term acid suppression. There are multiple bodily processes that depend on the presence of gastric acid. While PPIs in standard doses do not suppress all gastric acid production, they can decrease it enough to potentially interfere with certain body functions. Especially if taken in higher doses or over long periods of time.
There have been numerous studies showing an association with PPI use and various medical conditions. Including malabsorption issues, infections, dementia, chronic kidney disease, cardiovascular events and more recently ischemic stroke. It is important to clarify that these studies have only shown an association between PPIs and the disease. They do not prove that the PPI actually caused the condition. Most of these adverse events such as heart attacks or strokes, for example, have multiple confounding variables that were not specifically evaluated. Thus making it impossible to point the finger directly at the PPI as the cause. We should still look at this data as “red flags.” Leading to a further investigation to confirm if there is an actual causative effect.
How It Works
The body’s production of gastric acid improves the efficiency for absorption of nutrients. Including things such as calcium, magnesium, iron and vitamin B12. Some studies suggest that long-term PPI use may interfere with magnesium and calcium absorption. Contributing to low magnesium levels and osteoporosis, with an increase in bone fractures. Clinically less significant, is possible malabsorption of iron and vitamin B12. Contributing to iron deficiency anemia and vitamin B12 deficiency in some patients.
The presence of acid in the stomach helps prevent infections, especially intestinal, by killing pathogens you may accidentally ingest. Chronic gastric acid suppression raises the concern for an increase risk of these infections. C diff. is an intestinal infection that causes persistent diarrhea. It is usually seen in patients doctors treat with antibiotics for some other reason. Several studies have shown a significantly higher incidence of this infection in patients taking PPIs. There is an increase in risk even if there was no history of recent antibiotic use. There are reports of other intestinal infections from pathogens such as Salmonella and Campylobacter. The risk for community pneumonias may also be slightly higher with PPI use but this data is somewhat controversial.
Other studies have found a significant association between PPI use and dementia, strokes and adverse cardiac events such as heart attacks. They use additional studies to determine whether the relationship is causal. PPIs show to affect the metabolism of other medications. Medications such as warfarin, diazepam, phenytoin, carbamazepine and clopidogrel (Plavix). While controversial, there is evidence that PPIs taken with the blood thinner clopidogrel, may lead to an increase incidence of heart attacks. This is because they decrease the effectiveness of its blood thinning properties.
PPIs also have an association with (AIN), chronic kidney disease and end-stage renal disease. Some data suggest PPI use in conjunction with NSAIDs may potentiate the risk. As with the association of PPIs with dementia, the mechanism underlying its association with renal disease is not understood.
All medications have a risk- benefit profile. The decision as to whether a patient should continue their PPI medication or stop it must also consider the consequences. Consequences such as not properly treating their underlying disease. Aside from the misery and discomfort of reflux, if you do not treat properly, there are significant long term complications. These include esophageal strictures, weight loss, bleeding, permanent pulmonary damage, Barrett’s esophagus and even esophageal cancer can occur.
When discussing these issues with your doctor never forget my famous quote:
“If a patient doesn’t need a medication, they shouldn’t be on it. If they need the medication, they should be on the smallest dose possible.”
James D Hakert MD